Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

May 1, 2020Atlantic County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at May 1, 2020, 2:44 PM EDT for Atlantic County, New Jersey. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2020, 2:44 PM EDT (18:44 UTC)
Expired
May 1, 2020, 3:15 PM EDT
In force
31 min
Issued by
NWS Philadelphia/Mount Holly

County Atlantic County, NJ

The radar

The Philadelphia radar (KDIX), 42 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS81 KPHI 011844
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
244 PM EDT Fri May 1 2020

NJZ027-011915-
Southeastern Burlington-
244 PM EDT Fri May 1 2020

...A THUNDERSTORM WILL AFFECT SOUTHEASTERN BURLINGTON COUNTY...

At 244 PM EDT, a thunderstorm was located over Wading River, or 15 
miles north of Atlantic City, moving east at 10 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Port Republic, Bass River State Forest, New Gretna, Wading River and
Mystic Island.

This includes Garden State Parkway between mile markers 49 and 55.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 3954 7441 3955 7442 3955 7443 3954 7443
      3958 7454 3963 7453 3966 7439 3959 7439
      3956 7441 3953 7439
TIME...MOT...LOC 1844Z 271DEG 9KT 3960 7449 

$$

Staarmann

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 1, 9:46 AM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, May 1, 9:46 AM EDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
946 AM EDT Fri May 1 2020

.SYNOPSIS...
Low pressure will continue to move northeastward over coastal
New England today before reaching Canada's Maritime Provinces
tonight. High pressure is anticipated build into our region from
the southwest and south through the weekend. A cold front from
the northwest will slide across the region Sunday night with
high pressure returning for the early part of the new week. Low
pressure may approach from the west and southwest on Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A mid level low was located over Virginia this morning. The
feature will lift northeastward today. Its associated trough
axis is forecast to pass off the coasts of Delaware and New
Jersey during the late afternoon and early evening.

A pool of cold air aloft, associated with the mid level low,
will create marginal instability for today as the strong early
May sunshine tries to heat the surface. As a result, mostly
cloudy conditions are anticipated along with scattered showers
and isolated thunderstorms. Some of the thunderstorms will be
accompanied by small hail.

Today's high temperatures are expected to be mainly in the 60s
with a northwest wind around 10 MPH developing.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Heights will rebound as the low finally moves out to sea
tonight, and expect showers to taper off fairly quickly this
evening as drier air filters in behind a "cold front" (more
appropriately a moisture boundary) and dynamic subsidence occurs
behind the low. Skies will clear however winds behind the
aforementioned boundary should keep us from radiatively cooling
too efficient, and expect lows in the upper 40s and lower 50s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Heading into the weekend the weather should be quite pleasant.
Weak high pressure should lead to mostly clear skies and light
southerly flow should push temps into the low 70s across the
region. I'm not sure if we could really ask for a nicer day to
start the weekend. By Sunday we'll start to see clouds increase
as a cold front will start to track in from the west however
temps on the warm side of the front should warm into the low to
mid 70s again on Sunday as 925mb temps increase to 15-16C with
light westerly winds of 5-10 mph.

The cold front moves through Sunday night and should cause some
lightly scattered showers. Guidance is in two different camps
with regards to how much precip there will be but with most of
the guidance showing only a narrow axis of mid level moisture I
leaned towards the idea of lowered precip totals.

High pressure returns Monday with quiet sensible weather
expected for Monday and Tuesday. Beyond that there's still quite
the spread in model guidance so I've kept with a persistence
forecast think that a pure blend of the guidance would result in
an incorrect one. That translates in simply indicating an
increase in clouds along with a chance of showers for Wednesday.

Behind the cold front Sunday night temps should trend towards
slightly below normal however there dont appear to be any
frost/freeze concerns in the next 8 days.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of Today...Generally a mix of VFR and MVFR conditions with
scattered showers and isolated thunder. Northwest wind
increasing to around 10 knots. High confidence in the wind and
cloud cover. Low confidence in the timing of any showers and
thunderstorms.

Tonight...VFR with NW winds around 10 kts. High confidence.

Outlook...

Saturday...VFR. Northwest wind 10 to 15 knots with gusts of 20
to 25 knots. High confidence.

Saturday night...Mainly VFR. Northwest to west wind 5 to 10
knots, becoming southwest. Medium to high confidence.

Sunday...Mainly VFR. A chance of showers in the afternoon.
Southwest wind around 10 knots. Medium confidence.

Sunday night...VFR/MVFR conditions with a chance of showers.
Southwest wind around 10 knots, becoming northwest. Medium
confidence.

Monday...Mainly VFR. Northwest wind 10 to 15 knots with gust of
20 to 25 knots. Medium confidence.

Monday night...VFR. Northwest wind 5 to 10 knots. Medium
confidence.

Tuesday...VFR. Northwest wind around 10 knots. Medium
confidence.

&&

.MARINE...
Seas initially in the 9-11 ft range will slowly come down today
into tonight and will likely be the in the 7-9 ft range for
most of the day and then 5-7 ft tonight. Winds will initially be
from the SW around 5-10kts and then shift NW tonight sustained
around 15 kts with gusts around 20 kts (although some 25 kts
can't be ruled out particularly over the lower Delaware Bay).

Outlook...

Saturday...Wave heights on our ocean waters may remain around 5
feet in the morning, before subsiding in the afternoon.

Saturday night through Tuesday...No marine headlines are
anticipated.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ450>455.

&&

Synopsis...Deal
Near Term...Iovino
Short Term...Carr
Long Term...Deal
Aviation...Carr/Deal
Marine...Carr/Deal
Hazardous weather outlook, May 1, 4:10 AM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
410 AM EDT Fri May 1 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-020815-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
410 AM EDT Fri May 1 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-020815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
410 AM EDT Fri May 1 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 1, 11:30 AM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1130 AM EDT Fri May 1 2020

DEZ003-004-011615-
Inland Sussex-Delaware Beaches-
1130 AM EDT Fri May 1 2020

...A THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...

At 1130 AM EDT, a strong thunderstorm was located over Selbyville, or
8 miles northwest of Ocean City, moving northeast at 5 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Selbyville, Millville, Ocean View and South Bethany.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3845 7503 3846 7505 3845 7505 3845 7523
      3846 7523 3865 7506
TIME...MOT...LOC 1530Z 232DEG 6KT 3845 7517

Staarmann
Special weather statement, May 1, 12:13 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1213 PM EDT Fri May 1 2020

DEZ004-011645-
Delaware Beaches-
1213 PM EDT Fri May 1 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SUSSEX COUNTY...

At 1213 PM EDT, a strong thunderstorm was located near Millville, or
16 miles north of Ocean City, moving northeast at 5 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Millville, Ocean View and South Bethany.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3859 7512 3862 7512 3870 7506 3851 7504
      3850 7511
TIME...MOT...LOC 1613Z 232DEG 6KT 3860 7507

Staarmann
Local storm report, May 1, 1:32 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
132 PM EDT FRI MAY 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             TINTON FALLS            40.30N 74.09W
05/01/2020  E0.25 INCH       MONMOUTH           NJ   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

SFJ
Special weather statement, May 1, 1:32 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
132 PM EDT Fri May 1 2020

NJZ014-026-011745-
Eastern Monmouth-Coastal Ocean-
132 PM EDT Fri May 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONMOUTH COUNTY...

At 132 PM EDT, a strong thunderstorm was located over Point Pleasant
Beach, or 9 miles south of Asbury Park, moving east at 15 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Manasquan, Point Pleasant Beach, Mantoloking, Allenwood, Point
Pleasant, Brielle, Spring Lake Heights, Spring Lake, Sea Girt and Bay
Head.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4002 7402 4007 7410 4012 7410 4014 7409
      4016 7398
TIME...MOT...LOC 1732Z 279DEG 14KT 4009 7407

Staarmann
Special weather statement, May 1, 2:32 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
232 PM EDT Fri May 1 2020

NJZ013-014-011845-
Eastern Monmouth-Western Monmouth-
232 PM EDT Fri May 1 2020

...A THUNDERSTORM WILL AFFECT SOUTHEASTERN MONMOUTH COUNTY...

At 232 PM EDT, a thunderstorm was located over Allenwood, or near
Asbury Park, moving east at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Asbury Park, Tinton Falls, Manasquan, Allenwood, Neptune City, Spring
Lake Heights, Bradley Beach, Spring Lake, Avon-By-the-sea, Sea Girt,
Interlaken, Allenhurst, Loch Arbour, Ocean Grove, Shark River Hills,
West Belmar, South Belmar and Wanamassa.

This includes the following highways...
 Garden State Parkway between mile markers 97 and 101.
 Interstate 195 in New Jersey near mile marker 34.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4024 7397 4011 7401 4013 7410 4014 7411
      4021 7414
TIME...MOT...LOC 1832Z 265DEG 13KT 4016 7408

Staarmann
Special weather statement, May 1, 2:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
244 PM EDT Fri May 1 2020

NJZ027-011915-
Southeastern Burlington-
244 PM EDT Fri May 1 2020

...A THUNDERSTORM WILL AFFECT SOUTHEASTERN BURLINGTON COUNTY...

At 244 PM EDT, a thunderstorm was located over Wading River, or 15
miles north of Atlantic City, moving east at 10 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Port Republic, Bass River State Forest, New Gretna, Wading River and
Mystic Island.

This includes Garden State Parkway between mile markers 49 and 55.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3954 7441 3955 7442 3955 7443 3954 7443
      3958 7454 3963 7453 3966 7439 3959 7439
      3956 7441 3953 7439
TIME...MOT...LOC 1844Z 271DEG 9KT 3960 7449

Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:49 PM EDTSmall Craft AdvisoryPHI40 hr
May 1, 11:52 AM EDTSpecial Marine WarningPHI68 min
May 1, 1:32 PM EDTSpecial Weather StatementPHIMonmouth13 min
May 1, 2:32 PM EDTSpecial Weather StatementPHIMonmouth13 min
May 1, 3:17 PM EDTSpecial Weather StatementPHIOcean13 min
May 1, 3:27 PM EDTSpecial Weather StatementPHIOcean33 min
May 1, 3:47 PM EDTSpecial Weather StatementPHIOcean43 min
May 1, 4:04 PM EDTSpecial Weather StatementPHIMonmouth26 min
May 1, 4:42 PM EDTSpecial Weather StatementPHIAtlantic18 min
May 1, 4:47 PM EDTSpecial Weather StatementPHIMonmouth43 min
May 1, 5:11 PM EDTSpecial Weather StatementPHIAtlantic34 min
May 1, 5:33 PM EDTSpecial Weather StatementPHIAtlantic42 min
May 1, 6:28 PM EDTAreal Flood AdvisoryPHIAtlantic2 hr
Apr 30, 8:22 PM EDTAreal Flood AdvisoryPHIBerks, Carbon, Lehigh, Monroe4 hr
May 1, 8:48 AM EDTSpecial Weather StatementPHISussex57 min
May 1, 9:50 AM EDTSpecial Weather StatementPHISussex40 min
May 1, 11:30 AM EDTSpecial Weather StatementPHISussex45 min
May 1, 12:13 PM EDTSpecial Weather StatementPHISussex32 min
May 1, 8:04 AM EDTSpecial Weather StatementPHICaroline56 min

Nearby

Special Weather Statements in New Jersey, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.